Limits...
Drug-induced hepatotoxicity of anti-tuberculosis drugs and their serum levels.

Jeong I, Park JS, Cho YJ, Yoon HI, Song J, Lee CT, Lee JH - J. Korean Med. Sci. (2015)

Bottom Line: Anti-TB DIH and mild liver function test abnormality were diagnosed on the basis of laboratory and clinical criteria.However, intergroup differences in the serum levels of the 4 anti-TB drugs were not statistically significant.Basal serum drug concentration was not associated with the risk anti-TB DIH in patients being treated with the currently recommended doses of first-line anti-TB treatment drugs.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, National Medical Center, Seoul, Korea.

ABSTRACT
The correlation between serum anti-tuberculosis (TB) drug levels and the drug-induced hepatotoxicity (DIH) remains unclear. The purpose of this study was to investigate whether anti-TB DIH is associated with basal serum drug levels. Serum peak levels of isoniazid (INH), rifampicin (RMP), pyrazinamide (PZA), and ethambutol (EMB) were analyzed in blood samples 2 hr after the administration of anti-TB medication. Anti-TB DIH and mild liver function test abnormality were diagnosed on the basis of laboratory and clinical criteria. Serum anti-TB drug levels and other clinical factors were compared between the hepatotoxicity and non-hepatotoxicity groups. A total of 195 TB patients were included in the study, and the data were analyzed retrospectively. Seventeen (8.7%) of the 195 patients showed hepatotoxicity, and the mean aspartate aminotransferase/alanine aminotransferase levels in the hepatotoxicity group were 249/249 IU/L, respectively. Among the 17 patients with hepatotoxicity, 12 showed anti-TB DIH. Ten patients showed PZA-related hepatotoxicity and 2 showed INH- or RMP-related hepatotoxicity. However, intergroup differences in the serum levels of the 4 anti-TB drugs were not statistically significant. Basal serum drug concentration was not associated with the risk anti-TB DIH in patients being treated with the currently recommended doses of first-line anti-TB treatment drugs.

Show MeSH

Related in: MedlinePlus

Flow diagram showing the progress of study subjects through the study. TDM, therapeutic drug monitoring; TB, tuberculosis; DIH, drug induced hepatotoxicity.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4310943&req=5

Figure 1: Flow diagram showing the progress of study subjects through the study. TDM, therapeutic drug monitoring; TB, tuberculosis; DIH, drug induced hepatotoxicity.

Mentions: A total of 307 patients were treated with anti-TB chemotherapy and followed up with TDM between June 2006 and February 2010. The number of patients excluded from the study was 112. An additional 7 patients were lost to follow-up lower than 8 weeks after anti-TB therapy, 6 died of other causes, 5 were found to have nontuberculous Mycobacterium infection rather than TB, 10 had underlying abnormal liver chemistries, and 31 received medicine under a separate dosage schedule. For 53 patients, no data about PZA concentration were available due to the TDM schedule (they took PZA after meal). Finally, 195 patients were included in this study (116 men and 79 women) (Fig. 1). The median age was 46 yr (range, 16-92 yr). Patient characteristics and microbiological results are summarized in Table 1. The baseline serum concentrations of the 4 drugs were estimated at median 7 days (range 5-76) from the diagnosis of TB and suggested normal distributions. Among the 195 patients, 17 (8.7%) developed hepatotoxicity, and their mean AST/ALT values (mean±SD) were 249±229/249±250 IU/L. Adverse effects involving the gastrointestinal system (9.7%) and skin (7.7%) were the other frequently observed symptoms. The median interval between the initiation of anti-TB therapy and onset of hepatotoxicity was 41 days (range, 13 to 263 days). Among the 17 patients who developed hepatotoxicity, 5 were excluded for having anti-TB DIH. Acetaminophen (2 patients) and alcohol (2 patients) were the other putative causes of hepatotoxicity, and viral hepatotoxicity was presumed to be the cause in 1 patient. Ten patients were assumed to have PZA-induced hepatotoxicity because their liver enzyme abnormality normalized after the discontinuation of PZA and reintroduction of RMP and INH. INH or RMP was suspected to be the cause of hepatotoxicity in 2 patients because the liver enzyme levels increased again after the reintroduction of INH or RMP. The median latent period for developing DIH was 37 days (range 13-112) in anti-TB DIH group. It was median 28 days (range 0-107) from the day of TDM sampling.


Drug-induced hepatotoxicity of anti-tuberculosis drugs and their serum levels.

Jeong I, Park JS, Cho YJ, Yoon HI, Song J, Lee CT, Lee JH - J. Korean Med. Sci. (2015)

Flow diagram showing the progress of study subjects through the study. TDM, therapeutic drug monitoring; TB, tuberculosis; DIH, drug induced hepatotoxicity.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4310943&req=5

Figure 1: Flow diagram showing the progress of study subjects through the study. TDM, therapeutic drug monitoring; TB, tuberculosis; DIH, drug induced hepatotoxicity.
Mentions: A total of 307 patients were treated with anti-TB chemotherapy and followed up with TDM between June 2006 and February 2010. The number of patients excluded from the study was 112. An additional 7 patients were lost to follow-up lower than 8 weeks after anti-TB therapy, 6 died of other causes, 5 were found to have nontuberculous Mycobacterium infection rather than TB, 10 had underlying abnormal liver chemistries, and 31 received medicine under a separate dosage schedule. For 53 patients, no data about PZA concentration were available due to the TDM schedule (they took PZA after meal). Finally, 195 patients were included in this study (116 men and 79 women) (Fig. 1). The median age was 46 yr (range, 16-92 yr). Patient characteristics and microbiological results are summarized in Table 1. The baseline serum concentrations of the 4 drugs were estimated at median 7 days (range 5-76) from the diagnosis of TB and suggested normal distributions. Among the 195 patients, 17 (8.7%) developed hepatotoxicity, and their mean AST/ALT values (mean±SD) were 249±229/249±250 IU/L. Adverse effects involving the gastrointestinal system (9.7%) and skin (7.7%) were the other frequently observed symptoms. The median interval between the initiation of anti-TB therapy and onset of hepatotoxicity was 41 days (range, 13 to 263 days). Among the 17 patients who developed hepatotoxicity, 5 were excluded for having anti-TB DIH. Acetaminophen (2 patients) and alcohol (2 patients) were the other putative causes of hepatotoxicity, and viral hepatotoxicity was presumed to be the cause in 1 patient. Ten patients were assumed to have PZA-induced hepatotoxicity because their liver enzyme abnormality normalized after the discontinuation of PZA and reintroduction of RMP and INH. INH or RMP was suspected to be the cause of hepatotoxicity in 2 patients because the liver enzyme levels increased again after the reintroduction of INH or RMP. The median latent period for developing DIH was 37 days (range 13-112) in anti-TB DIH group. It was median 28 days (range 0-107) from the day of TDM sampling.

Bottom Line: Anti-TB DIH and mild liver function test abnormality were diagnosed on the basis of laboratory and clinical criteria.However, intergroup differences in the serum levels of the 4 anti-TB drugs were not statistically significant.Basal serum drug concentration was not associated with the risk anti-TB DIH in patients being treated with the currently recommended doses of first-line anti-TB treatment drugs.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, National Medical Center, Seoul, Korea.

ABSTRACT
The correlation between serum anti-tuberculosis (TB) drug levels and the drug-induced hepatotoxicity (DIH) remains unclear. The purpose of this study was to investigate whether anti-TB DIH is associated with basal serum drug levels. Serum peak levels of isoniazid (INH), rifampicin (RMP), pyrazinamide (PZA), and ethambutol (EMB) were analyzed in blood samples 2 hr after the administration of anti-TB medication. Anti-TB DIH and mild liver function test abnormality were diagnosed on the basis of laboratory and clinical criteria. Serum anti-TB drug levels and other clinical factors were compared between the hepatotoxicity and non-hepatotoxicity groups. A total of 195 TB patients were included in the study, and the data were analyzed retrospectively. Seventeen (8.7%) of the 195 patients showed hepatotoxicity, and the mean aspartate aminotransferase/alanine aminotransferase levels in the hepatotoxicity group were 249/249 IU/L, respectively. Among the 17 patients with hepatotoxicity, 12 showed anti-TB DIH. Ten patients showed PZA-related hepatotoxicity and 2 showed INH- or RMP-related hepatotoxicity. However, intergroup differences in the serum levels of the 4 anti-TB drugs were not statistically significant. Basal serum drug concentration was not associated with the risk anti-TB DIH in patients being treated with the currently recommended doses of first-line anti-TB treatment drugs.

Show MeSH
Related in: MedlinePlus